Research finds patients take supplements with potentially serious interactions
Nearly 98 percent of people prescribed direct-acting oral anticoagulants such as apixaban used over-the-counter products. Of those, 33 percent took at least one such product that, in combination with the anticoagulants, could cause dangerous internal bleeding, according to a new study published in the Journal of the American Geriatrics Society.
Direct-acting oral anticoagulants are the drug of choice for stroke prevention in patients with atrial fibrillation, which occurs most frequently in older patients. Apixaban is one of the most frequently prescribed. However, most people prescribed apixaban or other direct-acting oral anticoagulants are not followed in specialized anticoagulation clinics or monthly by healthcare professionals. As a result, these people may not be aware of potential drug interactions.
The researchers surveyed 791 English and Spanish-speaking patients from April to October 2018 who had been prescribed apixaban about their knowledge of potential interactions between the drug and over-the-counter supplements. They were asked about how often they took aspirin, ibuprofen or naproxen, and acetaminophen, and 13 common dietary supplements, including Chinese herbs, various fish oils, ginger and herbal teas, while also taking apixaban.
People on these medications largely lacked knowledge of some potentially serious interactions, the researchers found.
Limitations to the study included a low response rate, self-reported data, which can be unreliable due to faulty memories, and the researchers focused on a limited number of dietary supplements. However, because many people lack knowledge of these interactions, there is a need to educate patients and healthcare providers about the dangers that these combinations may pose. In addition, data are needed on outcomes in people combining apixaban and over-the-counter products.